they come with a caution, keep away from kids.
Cough syrups in overdose can make breathing difficult.
So never ever decide cough syrup on your own.... type and dose matters a lot.
You may see hundreds of cough syrups on shelf in a store.
Few to name are
these may be in syrups, tablets lozenges
and there are combinations of these... but all these may put you to sleep, sometimes dangerous too, so always consult a Dr before you buy.
Also there are ayurvedic cough syrups
and trial and error without consulting a doctor may make you get confused and frustrated and at a risk.
Also there are cough syrups that make worsen the cough, to remove sputum out.. they are called expectorents, often they contain guaiphensin,bronhexine,ambroxol... etc
And some cough syrups help breathing by keeping airways wide and causing at times fast heart rate... these are bronchodilators.. like salbutamol, asthalin, levosalbutamol, terbutalin, theophylline.
So its very tricky for your doctor to choose a proper cough syrup depending on what you and your child suffering from...
Leave it to the doctor and let doctor decide the best.
so how does a doctor decide it? JUST FOR INFORMATION ONLY
dr will examine and assess whether the patient needs:
4.a combination of above
and will decide the type and dose depending on form , pattern, severity, and associated symptoms.
Therapy will fail if assessment fails; so doctor may think of changing cough syrup once you complain of not working.
How about sure shot therapy? Possible? see the breathing asthma diary.. download at this site that will help your doctor be more accurate; next time when you visit for cough and cold.
How to pick up asthma early?
pick up asthma early.
By the time the patient feels breathless, its severe narrowing of airways.
Cough is an early symptoms but all coughers are not asthmatics.
how to suspect airway narrowing or obstruction sitting at home:
1. if the cough is more early in morning... late in night... yes its likely the patient may get benefited by bronchodilators.
2.if the rapid number counting makes you take a breath before 20, you need an evaluation for airway narrowing.
3. if the cough is with vomits, more often it is airway narrowing related vomiting and not from gut.
4. And if you measure a peak flow with breathometer; and if it is less by 20 percent of your highest best reading yet... likely that you need medicines to correct airway narrowing.
5.if you need to take rescue medicine more than 2 times a day, its likely that this episode is an exacerbation of asthma or hyperreactive airway disease.
7. All this may not be asthma if it doesnt cause even minimal relief with bronchodilators.
Dr Kondekar Asthma Tips and Tricks